Users Online: 643 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 

 

 
Table of Contents
CASE REPORT
Year : 2021  |  Volume : 37  |  Issue : 2  |  Page : 293-294

Imipenem-induced paroxysmal supraventricular tachycardia in a sepsis patient


Anaesthesia and Intensive Care, Government Medical College and Hospital, Chandigarh, India

Date of Submission03-Dec-2019
Date of Decision06-Mar-2020
Date of Acceptance14-Mar-2020
Date of Web Publication15-Jul-2021

Correspondence Address:
Dr. Vanita Ahuja
Associate Professor, Anaesthesia and Intensive Care, Government Medical College and Hospital, Chandigarh - 160 030
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/joacp.JOACP_409_19

Rights and Permissions

How to cite this article:
Ahuja V, Sharma H, Singla V. Imipenem-induced paroxysmal supraventricular tachycardia in a sepsis patient. J Anaesthesiol Clin Pharmacol 2021;37:293-4

How to cite this URL:
Ahuja V, Sharma H, Singla V. Imipenem-induced paroxysmal supraventricular tachycardia in a sepsis patient. J Anaesthesiol Clin Pharmacol [serial online] 2021 [cited 2021 Jul 27];37:293-4. Available from: https://www.joacp.org/text.asp?2021/37/2/293/321421

Dear Editor,

Patients admitted to the intensive care unit (ICU) often need supportive care with broad-spectrum antibiotics.[1] A 22-year-old male was admitted to ICU of a tertiary care hospital with a history of pyrexia of unknown origin since 7 days and recent development of breathlessness since 1 day. Fever was of high grade, associated with rigors and chills and not associated with headache, photophobia, phonophobia, cough, chest pain, abdominal pain, vomiting, diarrhea, melena, or burning micturition. Breathlessness was sudden in onset, which was present even at rest. The patient reported one episode of hematuria and epigastric pain on the previous day. There was no history of surgery, drug allergy, or any other comorbidity. He was a non-alcoholic and a non-smoker. The patient was conscious and cooperative with a heart rate of 110 beats per minute, blood pressure of 90/62 mmHg, oxygen saturation of 84%, and respiratory rate of 50 breaths per minute. There was no skin rash, redness of eyes, pallor, icterus, cyanosis, clubbing, lymphadenopathy, and pedal edema. On systemic examination, nasal flaring, use of accessory muscles was present with bilateral crepitations on chest auscultation. Arterial blood gases revealed a pH of 7.31, PaO2 of 68.5 mmHg, PaCO2 of 37.6 mmHg, SpO2 of 85%, HCO3 of 18.5, lactate of 5.4, and base excess of -5.3 suggestive of compensated metabolic acidosis with Type 1 respiratory failure. The trachea was intubated and lungs were ventilated with assist control pressure mode ventilation. Blood and biochemistry investigations showed leukocytosis, thrombocytopenia, and raised C reactive protein 109 mg/L. Supportive management including intravenous (IV) doxycycline 100 mg, every 12 h and IV imipenem-cilastatin 500 mg every 6 h. On day 3 of ICU admission, the patient had an episode of unexplained paroxysmal supraventricular tachycardia (PSVT), which was managed with IV adenosine 6 mg. This was followed by one more episode of PSVT, which on observation corresponded with the time of administration of IV imipenem. Imipenem was immediately stopped. After this, no more episodes of PSVT were observed. Echocardiography and Trop T done following the PSVT episode showed a normal study. On day 4, Scrub typhus serology was reported as positive. In the next few days, the patient showed hemodynamic, hematological, and clinical improvement. The patient was weaned off ventilator support and the trachea was extubated. The patient was discharged in a satisfactory condition after 10 days of ICU stay.

Pyrexia of unknown origin associated with respiratory distress requires broad-spectrum antibiotics in accordance with Surviving Sepsis Guidelines.[2] Imipenem belongs to carbapenems and is well suited for empiric coverage of suspected gram positive, gram negative, mixed aerobic, or anaerobic infections.[3] The published literature reports seizures, derangement in renal function test, diarrhea, vomiting, and phlebitis as adverse effects with imipenem. Less common side-effects include anaphylaxis, dyskinesia, fever, hypersensitivity, palpitations, deranged liver function test, and pruritis. Rare side-effects include tachycardia, rash, and pancytopenia.[4] The sensitization of an allergen may require some time to convert into an immune-based anaphylactic reaction. The PSVT episode on day 3 of ICU in patients corresponded with the infusion of imipenem. The first episode of PSVT was managed with adenosine but subsequently, it was correlated and managed effectively after stopping imipenem. The mechanism for PSVT was that the heart is a source and target of chemical mediators released during allergic reactions. Mediators released from allergic reactions strongly influence ventricular function, cardiac rhythm, and sometimes coronary artery tone.[5] Although no skin rash was observed in the present patient, rhythm changes usually dictate the outcome of a possible anaphylactic event caused by the drug being administered at that time.

The present case highlights that a high level of suspicion for PSVT with imipenem and timely stopping resulted in a successful outcome of the patient.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Tseng BY, Yang HH, Liou JH, Chen LK, Hsu YH. Immunohistochemical study of scrub typhus: A report of two cases. Kaohsiung J Med Sci 2008;24:92-8.  Back to cited text no. 1
    
2.
Kumar A. Systematic bias in meta-analysis of time to antimicrobial in sepsis studies. Crit Care Med 2016;44:234-5.  Back to cited text no. 2
    
3.
Baughman RP. Use of carbapenems in the treatment of serious infections. J Intensive Care Med 2009;24:230-41.  Back to cited text no. 3
    
4.
Cannon P, Lee TA, Clark NM, Setlak P, Grim SA. The risk of seizures among the carbapenems: A meta-analysis. J Antimicrob Chemother 2014;69:2043-55.  Back to cited text no. 4
    
5.
Triggiani M, Patella V, Staiano RI, Granata F, Marone G. Allergy and the cardiovascular system. Clin Exp Immunol 2008;153(Suppl 1):7-11.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed178    
    Printed0    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal